Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 105, NWS Grand Forks, ND

June 25, 2020Benson County, Ramsey County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 25, 2020, 12:22 PM CDT for Benson County, Ramsey County, North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2020, 12:22 PM CDT (17:22 UTC)
Expired
Jun 25, 2020, 1:15 PM CDT
In force
53 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Benson County, ND, Ramsey County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 127 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 5.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
1594 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

310 
WUUS53 KFGF 251722
SVRFGF
NDC005-071-251815-
/O.NEW.KFGF.SV.W.0105.200625T1722Z-200625T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
1222 PM CDT Thu Jun 25 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Benson County in northeastern North Dakota...
  Southwestern Ramsey County in northeastern North Dakota...

* Until 115 PM CDT.

* At 1221 PM CDT, a severe thunderstorm was located near Fort Totten,
  or 14 miles southwest of Devils Lake, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Fort Totten around 1230 PM CDT.
  Camp Grafton and Lakewood Park around 1240 PM CDT.
  St Michael around 1245 PM CDT.
  Tokio around 1250 PM CDT.
  Crary around 115 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Devils Lake, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4786 9911 4803 9913 4815 9866 4786 9853
TIME...MOT...LOC 1721Z 262DEG 21KT 4795 9907 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 10:20 AM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 25, 10:20 AM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1020 AM CDT Thu Jun 25 2020

.UPDATE...
Issued at 1015 AM CDT Thu Jun 25 2020

Showers and thunderstorms continue to move into the western Devils
Lake Basin. There has been a reported gust to 49 mph at Maddock,
so will continue to monitor although all the instability so far is
elevated. Some more significant development along the main
frontal boundary currently over central ND will be the main
concern for later on, depending on how much clearing we get
between the morning round and later development in the early to
mid afternoon. Adjusted POPs for current radar and will continue
to keep severe mention for now in the slight risk area.

UPDATE Issued at 619 AM CDT Thu Jun 25 2020

Partly to mostly cloudy skies prevail this morning with scattered
showers working across the northern Red River Valley, with
additional showers in the western portions of the Devils Lake
Basin. Satellite obs showing relatively widespread mid-level cloud
cover across much of the western two thirds of the CWA. We will
watch for the persistence of these clouds as they could affect
thunderstorm initiation this afternoon.

&&

.SHORT TERM...(Today through Friday)
Issued at 350 AM CDT Thu Jun 25 2020

The main challenge today will be timing the initiation and potential
severity of thunderstorms. Weather related impacts are possible
where severe thunderstorms develop during the early to mid-
afternoon. High resolution ensembles and CAMs continue to develop a
line of thunderstorms around midday, with the line moving eastward
through the remainder of the afternoon.

The axis of development will occur along a theta-e gradient boundary
associated with an upper trough. Instability will be contingent upon
this morning's cloud cover, but many CAMs as well as HREF continue
to show a range of 2000 to 3000 J/Kg of CAPE available this
afternoon. Deep layer shear is marginal at best; however, the 0-1 Km
and 0-3 Km shear is in the 20 to 30 knot range with shear vectors
nearly line normal to the boundary. Initially, storm mode should be
multicell or very brief hybrid supercell, with a transition to
linear rather quickly. Regarding potential risks, we will have at
least a non-zero chance for tornado development along the line of
storms as it progresses eastward. This, combined with DCAPE of 1000
to 1200 J/Kg, will give us the potential for damaging wind gusts as
convective downscaling takes place. Hail is possible, especially
during the early development phase, with a size potential of
quarters to half dollars. The exact location of initiation remains
uncertain, but there is increasing confidence that our first strong
storms should form along a line from Jamestown to Grafton, then
progress east and southeast.

The eastward progression of the boundary carries the line of storms
into Minnesota as the afternoon and evening progresses, with some
expectation of weakening as we lose peak heating. Remnant shower and
thunderstorms persist into Friday morning before ending from west to
east around midday.

.LONG TERM...(Friday night through Wednesday)
Issued at 343 AM CDT Thu Jun 25 2020

Friday night will be dry with high pressure, with dry weather
continuing into Saturday as the high moves east.  Warm air will be
over the area with highs Saturday in the 80s, but dew points will
remain in the tolerable range around 60.  Sunday into Tuesday will
see the 500 mb pattern amplify as a deep trough develops over the
western U.S. and a ridge develops northward thru Minnesota and into
NW Ontario.  Such as set up will favor a very warm and humid air
mass to overspread the area with dew pts around 70 and highs mid 80s
to low 90s thru the period.  00z GFS ensembles show wide spread by
mid week in how the trough/ridge set up will break down, with the
operational GFS run on the very wet side as compared to other
members.  00z ECMWF and Canadian keep the trough/ridge set up a bit
longer into mid next vs the operational GFS and with the ops GFS run
more of an outlier I would tend to agree with the trough/ridge
holding longer.  What this means for our area is the the exact
location of the trough and ridge axis will be critical in where
systems track as they move north around the main trough and up thru
the high plains.  The set up would tend to favor best t-storm
chances western Dakotas vs eastern ND and MN.  Unstable airmass in
place and moisture not a problem so certainly possible flooding or
severe risk setting up Tue-Wed somewhere in the region.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 619 AM CDT Thu Jun 25 2020

Currently VFR across all TAF sites this morning, with occasional
reductions in visibility at KBJI as low fog is intermittently
impacting the site. Look for thunderstorm chances to increase
approaching midday, with VCTS added to all sites through the
afternoon. Coverage will be scattered, but with severe storms
possible, airfield impacts are nearly certain where storms form.
Today's severe storms could produce large hail, damaging wind
gusts, and perhaps a tornado.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JR
SHORT TERM...Lynch
LONG TERM...Riddle
AVIATION...Lynch
Hazardous weather outlook, Jun 25, 4:08 AM CDT, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
408 AM CDT Thu Jun 25 2020

MNZ001>004-007-029-030-040-NDZ006>008-014>016-024-026>030-038-039-
049-052>054-260915-
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-
West Otter Tail-Grant-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Ransom-Sargent-Richland-Western Walsh-
408 AM CDT Thu Jun 25 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered strong to severe thunderstorms are possible this
afternoon and evening, with the potential for damaging wind
gusts to 75 mph, hail to the size of golf balls, and a low chance
for a tornado.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm potential is in the forecast next week as a warm and
humid weather pattern impacts the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary.

MNZ005-006-008-009-013>017-022>024-027-028-031-032-260915-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-East Otter Tail-
Wadena-
408 AM CDT Thu Jun 25 2020

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated strong to severe thunderstorms are possible late this
afternoon and evening, with the potential for damaging wind gusts
to 60 mph and hail to the size of half dollars.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm potential is in the forecast next week as a warm and
humid weather pattern impacts the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 12:58 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Griggs, Nelson, Ramsey, Walsh62 min
Jun 25, 2:01 PM CDTSevere Thunderstorm WarningFGFGriggs, Nelson44 min
Jun 25, 2:33 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Griggs, Nelson, Steele57 min
Jun 25, 2:59 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Steele, Traill33 min
Jun 25, 4:05 PM CDTSpecial Weather StatementFGFTraill40 min
Jun 25, 4:16 PM CDTSevere Thunderstorm WarningFGFTraill31 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.